Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Brownsville, TX

May 24, 2009Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 24, 2009, 5:12 AM CDT for Cameron County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 5:12 AM CDT (10:12 UTC)
Expired
May 24, 2009, 5:45 AM CDT
In force
33 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 16 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:42 AM CDTTSTM WND GST 52Brownsville, TX52 MPH WIND GUST REPORTED BY WEATHERBUG CAMERA AT LONE STAR NATIONAL BANK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 241012
SVRBRO
TXC061-241045-
/O.NEW.KBRO.SV.W.0013.090524T1012Z-090524T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
512 AM CDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMERON COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 545 AM CDT

* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING 60 MPH
  WINDS...FROM 5 MILES EAST OF HARLINGEN VALLEY AIRPORT TO 20 MILES
  WEST OF BROWNSVILLE...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SAN BENITO.
  LANTANA.
  LA LEONA.
  SAN PEDRO.
  OLMITO.
  BUENA VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2588 9747 2589 9753 2593 9756 2593 9760
      2602 9766 2604 9780 2632 9766 2630 9755
      2632 9755 2634 9751 2624 9733 2623 9734
      2620 9731 2615 9731 2609 9728 2593 9733
      2592 9738 2587 9737 2584 9739 2584 9743
TIME...MOT...LOC 1012Z 297DEG 29KT 2626 9756 2584 9779

$$

64
1 follow-up statement
000 
WWUS54 KBRO 241034
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
534 AM CDT SUN MAY 24 2009

TXC061-241045-
/O.CON.KBRO.SV.W.0013.000000T0000Z-090524T1045Z/
CAMERON-
534 AM CDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR CAMERON COUNTY...

AT 534 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
OLMITO TO 5 MILES NORTHEAST OF BROWNSVILLE TO 16 MILES SOUTHWEST OF
BROWNSVILLE...MOVING SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BAYVIEW.
  HOLLY BEACH.
  LAGUNA VISTA.

THE SEVERE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING...
  60 MPH WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF STORMS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2588 9747 2589 9753 2593 9756 2593 9760
      2602 9766 2604 9780 2632 9766 2630 9755
      2632 9755 2634 9751 2624 9733 2623 9734
      2620 9731 2615 9731 2609 9728 2593 9733
      2592 9738 2587 9737 2584 9739 2584 9743
TIME...MOT...LOC 1034Z 300DEG 33KT 2616 9738 2594 9739
          2575 9764

$$

64

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:54 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 24, 3:54 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
354 AM CDT SUN MAY 24 2009

.DISCUSSION...MAIN CONCERN FOR THIS MORNING IS THE THUNDERSTORM
COMPLEX TRAVERSING THE CWA. THIS COMPLEX STARTED WEST OF ZAPATA
AT THE BEGINNING OF SHIFT...10 PM...AND IS NOW OVER MUCH OF
HIDALGO COUNTY. HOW MUCH WILL PERSIST BY 6 AM WHICH IS VALID TIME
FOR THE FORECAST PACKAGE. STRONGEST PORTION OF COMPLEX MOVING
SOUTHEAST WELL SOUTH OF THE BORDER WHILE THE NORTHERN EDGE IS
SLOWLY DISSIPATING. IR SATELLITE SUGGEST WARMING OF THE TOPS IN
THE NORTH WITH MUCH COLDER TOPS IN THE SOUTH. WILL ADDED CHANCE
POPS FOR THE FIRST HALF OF THE MORNING BUT WILL MONITOR UNTIL
SHIFT ENDS AROUND 6 AM.

OTHERWISE...WEATHER PATTERN STILL RESEMBLES AN ACTIVE SEA BREEZE
SCENARIO WITH LIGHT EAST TO SOUTHEAST WINDS MODERATE HIGH
PRECIPITABLE WATER VALUES AND PLENTY OF HEATING TO HELP INITIATE THE
STORMS. LOW LEVEL WINDS ALSO SUGGEST SOME LOW LEVEL CONVERGENCE
POSSIBLE THIS AFTERNOON MAYBE ENHANCING THE AREAL COVERAGE. AT
THIS TIME THINKING THAT DEBRIS CLOUDS FROM MORNING COMPLEX MAY
KEEP AFTERNOON ACTIVITY AT BAY SO WILL MAINTAIN THE SLIGHT CHANCE
POPS FOR NOW. TRENDED WITH THE WARMER MAV TEMPS BUT THIS MAY NOT
OCCUR IF CLOUDS HOLD ON THROUGH THE DAY.

BEYOND TODAY RAIN CHANCES DIMINISH AND TEMPERATURES RISE MONDAY
AND TUESDAY AS LOW PRESSURE TROUGH DEVELOPS OVER THE ARKLATEX
REGION WITH AN UPPER HIGH BUILDING OVER SOUTHWEST TEXAS. THIS
PRODUCES A SOUTH TO SOUTHWEST FLOW OVER DEEP SOUTH TEXAS WHICH
SHOULD HELP LOWER THE MOISTURE CONTENT AND REDUCE THE RAIN
CHANCES FOR THIS TIME PERIOD. DOWNSLOPING AFFECT INCREASES
TEMPERATURES WITH THE CENTURY MARK BEING BROKEN OUT WEST AND MID
TO UPPER 90S FOR THE MIDDLE AND LOWER VALLEY. OVERNIGHT LOWS ALSO
STAYING QUITE WARM AS WELL.

MODELS SUGGEST AN UPTICK IN RAIN CHANCES FOR MIDDLE TO END OF THE
WEEK. CONFIDENCE NOT HIGH AT THIS POINT IN TIME TO INCREASE POPS
BEYOND SLIGHT CHANCE. A SURFACE BOUNDARY TO PUSH SOUTH FROM
DEPARTING UPPER TROUGH. CONVERGENCE AND INTERACTION WITH SEABREEZE
MIGHT BE ENOUGH TO TRIGGER AFTERNOON AND EVENING CONVECTION.
SLIGHT CHANCES WERE ADDED FOR WEDNESDAY NIGHT THROUGH FRIDAY WITH
DAY TO DAY CHANGES LIKELY. TEMPERATURES SHOULD MODERATE WITH THE
POSSIBLE INCREASE OF CLOUDS DUE TO THE POSSIBLE RAIN.

&&

.AVIATION...WINDS WILL CONTINUE FROM THE SOUTH AROUND 10KTS TO START
THE DAY. THE SEA BREEZE IS EXPECTED TO PROGRESS INLAND DURING THE
EARLY AFTERNOON...SWITCHING WINDS TO THE SOUTHEAST. THE SEA BREEZE IS
ALSO EXPECTED TO SPARK A FEW SHOWERS AND THUNDERSTORMS. SHOWERS WILL
BE ISOLATED...BUT WILL BRING LOCALIZED DOWNPOURS WITH REDUCED VIS
AND VARIABLY GUSTY WINDS.

&&

.MARINE...AT 3AM BUOY020 REPORTED SOUTH WINDS AT 12KTS AND SEAS 3
FEET WITH AN 8 SECOND PERIOD FROM THE ENE. WAVE HEIGHTS HAVE BEGUN
TO LOWER...WHILE PERIOD LENGTH IS EXPECTED TO SLOWLY DECREASE DURING
THE NEXT 24 HOURS AS THE EFFECTS FROM THE BROAD LOW PRESSURE AREA
OVER THE NORTH CENTRAL GULF HAVE MOVED WELL INLAND. SOUTHERLY FLOW
HAS BEGUN OVER THE COASTAL WATERS AND IS EXPECTED TO CONTINUE
THROUGH MOST OF THE UPCOMING WEEK. WINDS WILL REMAIN IN THE 10 TO 15
KNOT RANGE...SO ADVISORIES ARE NOT EXPECTED. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS WEEK...MAINLY EARLY WEEK BEFORE
RIDGING ALOFT MOVES IN FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE
CURRENTLY MOVING TOWARD THE COAST...AND MAY BRING BREEZY CONDITIONS
AND OCCASIONAL LIGHTNING IN THE REGION AFTER SUNRISE POSSIBLY
LASTING THROUGH NOON.

EXPECT SLIGHTLY HIGHER WATER AT THE BEACHES AROUND HIGH TIDE AT 614
AM SUNDAY MORNING AS THE TIDES HAVE BEEN RUNNING ABOUT A FOOT ABOVE
PREDICTED. HIGH TIDE WILL BE 2.5 TO 3 FEET...WHICH MAY RESULT IN RUN
UP ALONG THE BEACHES. RIP CURRENT RISK IS MODERATE AND MAY DECREASE
FURTHER IN THE NEXT DAY OR TWO AS THE SWELL COMPONENT DIMINISHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  92  75  94  78 /  40  10  20  10
BROWNSVILLE          95  75  96  78 /  40  10  20  10
HARLINGEN            97  74  97  76 /  40  10  20  10
MCALLEN              98  74  99  76 /  40  20  10  10
RIO GRANDE CITY      98  74 102  76 /  10  20  10  10
SOUTH PADRE ISLAND   87  76  88  77 /  20  10  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/64
Hazardous weather outlook, May 23, 2:33 PM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
233 PM CDT SAT MAY 23 2009

TXZ248>257-241945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
233 PM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-241945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
233 PM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 24, 1:25 AM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
125 AM CDT SUN MAY 24 2009

TXZ248-249-252-240800-
JIM HOGG-ZAPATA-STARR-
125 AM CDT SUN MAY 24 2009

...STRONG THUNDERSTORMS WILL AFFECT WESTERN ZAPATA COUNTY...

THUNDERSTORMS...MOVING SOUTHEAST AT 25 MPH...WILL AFFECT
BUSTAMANTE...ZAPATA...FALCON AND FALCON DAM...UNTIL 300 AM CDT.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL. BRIEFLY GUSTY WINDS CAN ALSO BE
EXPERIENCED AHEAD OF THE THUNDERSTORM.
&&

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

64/JS
Special weather statement, May 24, 4:55 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
455 AM CDT SUN MAY 24 2009

TXZ253>257-241130-
INLAND WILLACY-INLAND CAMERON-HIDALGO-COASTAL WILLACY-COASTAL
CAMERON-
455 AM CDT SUN MAY 24 2009

...STRONG WINDS WILL AFFECT CAMERON COUNTY...

A LINE OF THUNDERSTORMS...MOVING SOUTHEAST AT 25 MPH...WILL AFFECT
MERCEDES...LA FERIA...HARLINGEN AND HARLINGEN VALLEY AIRPORT AND
BROWNSVILLE...THROUGH 630 AM CDT. GUSTY WINDS UP TO 40 MPH WILL
OCCUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR.
MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

64/JS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:52 PM CDTAreal Flood AdvisoryBROBrooks53 min
May 24, 1:58 AM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata2 hr
May 24, 5:44 AM CDTSevere Thunderstorm WarningBROCameron31 min
May 24, 5:46 AM CDTSpecial Marine WarningBRO59 min
May 24, 5:57 PM CDTSpecial Marine WarningBRO76 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.